Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 24, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 22, 2020, 8:06 PM EDT for 4 counties in North Carolina. It took effect at Jun 23, 2020, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2020, 8:06 PM EDT (00:06 UTC)
- In effect from
- Jun 23, 2020, 8:00 AM EDT
- Expired
- Jun 23, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
615 WHUS42 KMHX 230006 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 806 PM EDT Mon Jun 22 2020 NCZ195-196-199-204-205-231215- /O.NEW.KMHX.BH.S.0024.200623T1200Z-200624T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 806 PM EDT Mon Jun 22 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
2 follow-up statements
697 WHUS42 KMHX 230814 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 414 AM EDT Tue Jun 23 2020 NCZ195-196-199-204-205-232015- /O.CON.KMHX.BH.S.0024.200623T1200Z-200624T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 414 AM EDT Tue Jun 23 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
621 WHUS42 KMHX 231453 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1053 AM EDT Tue Jun 23 2020 NCZ195-196-199-204-205-240000- /O.CON.KMHX.BH.S.0024.000000T0000Z-200624T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1053 AM EDT Tue Jun 23 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Curf City. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 22, 3:47 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jun 22, 3:47 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 347 PM EDT Mon Jun 22 2020 .SYNOPSIS... An inland surface trough strengthens Tuesday, while high pressure extends over the area from the Western Atlantic. Another upper level trough digs into the region mid- to- late week for another round of unsettled weather. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 330 PM Mon... The latest radar is showing showers and thunderstorms to fired up across ENC this afternoon in a combination of the shortwave interacting with the sea breeze. daytime heating is at it's peak with CAPE values are ranging btw 4000 to 5000 J/kg, lift index AOA -7C along with steep lapse rates and high DCAPE values. SPC continues to have our NE section of our CWA in a MGRL Risk for strong to severe thunderstorms as the shortwave pivots northeast later this afternoon. The main threat is still severe hail, damaging winds and/or wet microburst. Tonight all the showers and thunderstorms will dissipate with the lack of daytime heating, but may shower may linger across the NE counties and OBX during the evening. Otherwise, dry weather during the overnight hours with high clouds to move through after midnight. Expect a warm and muggy night with overnight lows in the 70s across the area. && .SHORT TERM /TUESDAY/... As of 330 PM Mon...The inland trough strengthen, while sfc high pressure extends from the western Atlantic into ENC. The day will start out sunny with temperatures quickly rising into the lower 90s--like today. Scattered showers and thunderstorms are expected to fire up mid to late afternoon along the sea breeze. Models are suggesting a weak shortwave to move through late afternoon into early evening...leading for showers and thunderstorms to continue into the night. Overall coverage is expected to be limited compared to today. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... As of 330 AM Mon...A very summerlike pattern continues through the weekend, with the most active days being Wednesday and Thursday, followed by relatively drier conditions Friday through the weekend. Wednesday and Thursday...Upper level troughing develops over the eastern US as eastern NC remains between surface troughing inland and high pressure off the coast. Generally expect a diurnal trend in precip, but deeper moisture transport and the destabilization from falling heights aloft will bring above climo thunderstorms chances, with storms likely for most Wednesday afternoon, and only slightly less coverage Thursday afternoon. Additionally, guidance indication of a potential shortwave aloft passing nearby later Wednesday justifies keeping thunder chances in the forecast across the area overnight Wednesday. Temps will be near normal both days, with local variability owing primarily to precip trends/coverage. Friday through the weekend...Upper trough axis shifts east of the area early Friday, bringing broad upper subsidence and below- climo POPs, with ample sunshine Friday through the weekend. Temps very near normal Friday, warming a degree or two each successive day through Sunday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Short Term /through Tuesday Morning/... As of 140 PM Mon...High confidence in VFR conditions through most of the TAF period. A few to sct showers and thunderstorms are developing as the mid-level shortwave is making it's way eastward and interacting with the sea breeze. Most of the storms are developing east of the coastal plain sites (PGV/ISO/OAJ), but still added the mention of VCTS in case if additional storms develop west of the area. Storms produce hvy rain and gusty winds which can lead to sub- VFR for EWN. Showers and thunderstorms is expected to diminish with the lack of daytime heating...leading to mostly clear skies with light SSW breeze to inhibit fog formation. VFR conditions will continue tomorrow with mid to high clouds to increase in coverage from west to east with SW winds 5-10 knots to continue. Long Term /Tuesday through Friday/... As of 330 AM Mon...VFR conditions prevail through the period, with only the potential for early morning fog/stratus and afternoon thunderstorms bringing any significant potential for flight restrictions each day. && .MARINE... Short Term /through Tuesday/... As of 330 PM Mon...The latest buoy obs are showing S/SW 10-15 knots and seas 1-2 ft. SW winds 10-15 kts will continue overnight with occasional gust up to 20 knots due to the tight gradient. The NWPS is running a little higher compared to the buoy obs, so used a combinations of NWPS, WW3, and NBM. Expect seas to be 1-2 ft building up to 3-4 ft overnight. The wind gradient will tighten a bit more, than today as the inland trough strengths, while the waters are under the influence of the sfc high pressure extending from the western Atlantic. SW winds will remain 10-15 knot increasing in the afternoon to 15-20 knots. Seas are expected to build from 3-4 ft to 4-5 ft by late afternoon. Long Term /Tuesday through Friday/... As of 330 AM Mon...High pressure well offshore and inland troughing will persist through the long term period. Moderate SW winds resume Wednesday, typically a few kts stronger each afternoon than overnight. Expect 3-5 ft seas to prevail in mainly SSW windswell, with a small secondary longer period swell from stronger trade winds on the southern periphery of the Bermuda High arriving from the SW as well. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...BM SHORT TERM...BM LONG TERM...CB AVIATION...BM/CB MARINE...BM/CB
Hazardous weather outlook, Jun 22, 4:01 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 401 PM EDT Mon Jun 22 2020 NCZ029-044-079-090-091-204-205-232015- Martin-Pitt-Greene-Duplin-Lenoir-Ocracoke Island-Hatteras Island- 401 PM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-092-094-193>196-198-199-203-232015- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones- Pamlico-Northern Craven-Southern Craven-West Carteret-East Carteret- Inland Onslow-Coastal Onslow-Northern Outer Banks- 401 PM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and Tonight. A few isolated severe thunderstorms are possible this afternoon and evening, with damaging wind gusts and hail are the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 22, 4:42 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM NON-TSTM WND GST 3 WNW EAST LAKE 35.90N 76.01W
06/22/2020 M47 MPH AMZ131 NC MESONET
WEATHER FLOW STATION AT ALLIGATOR RIVER
BRIDGE REPORTED A 41 KNOT WIND GUST.
&&Special weather statement, Jun 22, 5:01 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
501 PM EDT Mon Jun 22 2020
NCZ203-222130-
Northern Outer Banks-
501 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DARE COUNTY...
At 500 PM EDT, a strong thunderstorm was located near Powells Point,
or near Mamie, moving northeast at 20 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Southern Shores, Sanderling and Duck Coe Pier.
LAT...LON 3622 7565 3610 7560 3597 7584 3616 7591
3614 7589 3614 7587 3611 7585 3607 7580
3608 7579 3609 7574 3614 7575 3622 7577
3621 7580 3622 7578 3622 7579 3623 7579
TIME...MOT...LOC 2100Z 227DEG 17KT 3616 7585
TLLocal storm report, Jun 22, 5:23 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
523 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 3 S COLUMBIA 35.87N 76.26W
06/22/2020 TYRRELL NC PUBLIC
PUBLIC REPORTS TREES DOWN ON NEWLANDS RD.
TIME ESTIMATED BY RADAR.
&&Local storm report, Jun 22, 5:32 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
532 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG CRESWELL 35.87N 76.40W
06/22/2020 WASHINGTON NC PUBLIC
PUBLIC REPORTED TREES DOWN IN MULTIPLE
LOCATIONS AROUND CRESWELL. TIME ESTIMATED BY
RADAR.
&&Local storm report, Jun 22, 5:37 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
537 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST 1 NNE DUCK 36.18N 75.75W
06/22/2020 M41 MPH AMZ150 NC OFFICIAL NWS OBS
NOAA CO-OPS GAUGE ON DUCK PIER REPORTED A 36
KNOT WIND GUST.
&&Local storm report, Jun 22, 6:06 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
606 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG CRESWELL 35.87N 76.40W
06/22/2020 WASHINGTON NC PUBLIC
PUBLIC REPORTED TREES DOWN IN MULTIPLE
LOCATIONS AROUND CRESWELL. TIME ESTIMATED BY
RADAR.
0415 PM TSTM WND GST CRESWELL 35.87N 76.39W
06/22/2020 E50 MPH WASHINGTON NC EMERGENCY MNGR
WASHINGTON COUNTY EM ESTIMATED 40-50 MPH
WIND GUSTS AND DIME SIZE HAIL IN CRESWELL.
0420 PM TSTM WND DMG 3 S COLUMBIA 35.87N 76.26W
06/22/2020 TYRRELL NC PUBLIC
PUBLIC REPORTS TREES DOWN ON NEWLANDS RD.
TIME ESTIMATED BY RADAR.
0251 PM TSTM WND DMG 2 SSE TRENT WOODS 35.06N 77.09W
06/22/2020 CRAVEN NC 911 CALL CENTER
TREES DOWN ON CROATAN LANE AND PERRYTOWN
LOOP ROAD. TIME ESTIMATED BY RADAR.
0512 PM TSTM WND GST 1 NNE DUCK 36.18N 75.75W
06/22/2020 M41 MPH AMZ150 NC OFFICIAL NWS OBS
NOAA CO-OPS GAUGE ON DUCK PIER REPORTED A 36
KNOT WIND GUST.
0432 PM NON-TSTM WND GST 3 WNW EAST LAKE 35.90N 76.01W
06/22/2020 M47 MPH AMZ131 NC MESONET
WEATHER FLOW STATION AT ALLIGATOR RIVER
BRIDGE REPORTED A 41 KNOT WIND GUST.
&&The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:09 PM EDT | Special Weather Statement | MHX | Martin | 51 min |
| Jun 22, 8:17 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin | 43 min |
| Jun 22, 8:57 PM EDT | Special Weather Statement | MHX | Washington | 48 min |
| Jun 22, 9:58 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jun 22, 11:04 PM EDT | River Flood Warning | MHX | Pitt | 70 hr |
| Jun 22, 11:26 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 23, 3:19 AM EDT | Small Craft Advisory | MHX | 28 hr | |
| Jun 23, 2:47 PM EDT | Special Weather Statement | MHX | Pamlico | 43 min |
| Jun 23, 3:43 PM EDT | Special Weather Statement | MHX | Hyde | 47 min |
| Jun 23, 4:30 PM EDT | Special Weather Statement | MHX | Tyrrell | 30 min |
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.